Send to:

Choose Destination
See comment in PubMed Commons below
J Clin Psychiatry. 2008 Mar;69(3):472-9.

Major changes in glucose metabolism, including new-onset diabetes, within 3 months after initiation of or switch to atypical antipsychotic medication in patients with schizophrenia and schizoaffective disorder.

Author information

  • 1University Psychiatric Center, Katholieke Universiteit Leuven, Kortenberg, Belgium.



To investigate 3-month changes in glucose metabolism in a naturalistic sample of patients with schizophrenia newly started on or switched to specific atypical antipsychotic medication therapy.


One hundred eighty-three patients were evaluated before initiation and 3 months after with a 75-g glucose load oral glucose tolerance test (OGTT). Data were collected between November 2003 and January 2007.


Eight patients (4.4%) developed new-onset diabetes within 3 months. Initiation of clozapine resulted in a significantly higher risk for new-onset glucose abnormalities than initiation of aripiprazole (odds ratio = 67.29, 95% CI = 5.23 to 866.49). Significant drug x time interactions were found for all OGTT glucose assessments (fasting: F = 6.79, df = 5,177; p < .0001; 30 minutes: F = 3.89, df = 5,177; p = .0023; 60 minutes: F = 5.03, df = 5,177; p = .0002; 120 minutes: F = 3.78, df = 5,177; p = .0028), with the evolution of plasma glucose levels being significantly worse in patients initiated on clozapine therapy (fasting, 30 minutes, and 60 minutes), olanzapine therapy (fasting, 60 minutes, and 120 minutes), and quetiapine therapy (fasting and 60 minutes) than in patients initiated on aripiprazole therapy (p < .05). Clozapine was also significantly more deleterious than risperidone and amisulpride for fasting plasma glucose level changes (p < .05). Type of initiation (start or switch) did not affect any of the metabolic parameters.


The incidence of new-onset glucose abnormalities, including diabetes, in the first 3 months after newly starting or switching atypical antipsychotic medication is high and may be markedly influenced by type of prescribed antipsychotic. The importance of accurately screening for new-onset glucose abnormalities after initiation of an atypical antipsychotic is emphasized.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Dartmouth Journal Services
    Loading ...
    Write to the Help Desk